Hail, Boyd
- When
- May 25, 6:17 PM EST
- Where
- Boyd County, Cannonsburg
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.383, -82.700
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 3:05 PM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 405 PM EDT TUE MAY 25 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 405 PM EDT TUE MAY 25 2004 THROUGH THURSDAY NIGHT... ONGOING COMPLICATED WEATHER PATTERN. ANALYSIS THIS MORNING SHOWED FRONT RIGHT THROUGH AREA WITH LOW OVER NORTHERN OHIO...FRONT THEN EXTENDED SOUTHWEST TO ANOTHER LOW OVER OKLAHOMA. AND THE TRAIN ROLLS ON... AREA IN SLIGHT RISK ALL THREE DAYS ONCE AGAIN. SEVERE ROLLING ACROSS EASTERN COUNTIES AT THIS TIME SUPPORTED BY SHORT ASSOCIATED WITH OHIO LOW. LOOKS LIKE STUFF BEGAN ALONG OUTFLOW FROM NOCTURNAL ACTIVITY. YET ANOTHER SHORT IS FORECAST TO MOVE THROUGH FIRST HALF OF OVERNIGHT THEN FRONT LAYS ACROSS CENTRAL PORTION OF AREA WEST TO EAST BY WEDNESDAY MORNING. MORE WEAK SHORT WAVES RIDING ALONG FRONT WEDNESDAY THROUGH WEDNESDAY NIGHT INTO THURSDAY. INSTABILITY CONTINUES BUT BECOMES LESS IMPRESSIVE WITH TIME PROBABLY DUE TO REPEATED RAIN AND OVERWORKED ATMOSPHERE. NONETHELESS EXPECT APPRECIABLE RAINFALL FOR MUCH OF THE AREA OVER NEXT 48 HOURS OR SO. WILL HAVE TO WATCH FOR TRAINING OR SET UP OVER SAME AREAS DURING THIS TIME FRAME. NOT SURE HOW MUCH RAINFALL SHORT WAVE TONIGHT CAN GENERATE IN WAKE OF CURRENT ACTIVITY. NEXT ROUND OF ACTIVITY WILL DEVELOP DURING WEDNESDAY AND IT MAY TAKE GOOD PORTION OF DAY FOR SIGNIFICANT RAIN TO GET GOING. MORE OR LESS 20-30 KTS OF FEED AT H85 WITH CONVERGENCE LESS THAN IMPRESSIVE IN SOME CASES. MAIN CONCERN IS REPEATED THUNDERSTORM COMPLEXES IN THE INSTABILITY OVER THE SAME AREAS. WITH EVENT EXPECTED TO LAST THROUGH WEDNESDAY NIGHT AND EVEN INTO THURSDAY...CONSIDERED FFA BUT FEEL WE COULD HOLD OFF UNTIL MID SHORT OR EVEN DAY SHIFT WEDNESDAY TO TRY TO GET BETTER HANDLE ON WHERE EXCESSIVE RAINFALL IS MOST LIKELY. ANTECEDENT CONDITIONS ALSO RAISE CONCERN WITH RECENT RAINFALL AND LEVELS ON SOME OF OUR RIVERS. INCREASED POPS ESPECIALLY LATER WEDNESDAY NIGHT INTO THURSDAY WITH THE ACTIVITY ALONG FRONTAL ZONE. PE TO POP FROM MESO ETA WORKED OUT FAIRLY WELL LATER TONIGHT INTO WEDNESDAY. DID NOT SEE THE NEED FOR MAJOR DEVIATIONS FROM THE GUIDANCE NUMBERS AT THIS TIME. FRIDAY THROUGH TUESDAY... GENERALLY WEST TO EAST FLOW ACROSS THE REGION INITIALLY WITH A FRONT IN THE VICINITY. EXPECT SATURDAY THAT THE FRONT WILL DRIFT FAR ENOUGH SOUTH TO GIVE A GOOD DAY THEN. HOWEVER...WITH NEXT WAVE APPROACHING FROM THE WEST PUSHING THE FRONT NORTH BACK THROUGH THE REGION PRECIPITATION SHOULD BE AROUND AGAIN BY SUNDAY. TROUGH SHOULD BE STRONG ENOUGH TO THE WEST TO DELAY ARRIVAL OF COLD FRONT UNTIL LATER TUESDAY. AS A RESULT HAVE GONE WITH WARMER TEMPERATURES THEN GUIDANCE FOR MONDAY AND TUESDAY. && .PREVIOUS DISCUSSION... 157 PM EDT TUE MAY 25 2004 QUICK UPDATE TO REFLECT WW285. THUNDERSTORMS QUICKLY FIRING UP WESTERN EDGE OF WATCH BOX. IN ADDITION TO HEADLINE...WILL BEEF UP THUNDERSTORM WORDING. TRM && .AVIATION... 157 PM EDT TUE MAY 25 2004 251800 TO 261800 COMPLICATED WEATHER PATTERN CONTINUES. THUNDERSTORMS FORMING JUST WEST OF OHIO RIVER ALONG OUTFLOW BOUNDARY LEFT OVER FROM THUNDERSTORM COMPLEX LAST NIGHT. THESE WILL BE SUPPORTED BY INSTABILITY AND SHORT WAVE APPROACHING FROM THE WEST. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR ALL SITES EXCEPT BKW AND BEEFED UP THUNDERSTORM CODING THIS ISSUANCE. AREAS THAT GET APPRECIABLE RAIN FROM ONE OR MORE OF THESE THUNDERSTORMS WILL LIKELY SEE IFR IN SOME LOW CLOUDS AND FOG. ADDITIONAL CONVECTION OVERNIGHT ALSO NOT OUT OF THE QUESTION. ANOTHER SHORT WAVE ALONG FRONT...LAYING EAST WEST ACROSS CENTRAL WV...WILL BRING SHOWERS AND THUNDERSTORMS AGAIN BY LATE WEDNESDAY MORNING. CODED THIS UP FOR SOUTHERN SITES. BASICALLY WILL HAVE SOUTHWEST FLOW THROUGH THE PERIOD...A BIT GUSTY THIS AFTERNOON OUTSIDE OF THUNDERSTORMS. TRM && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT TUE MAY 25 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270930- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 533 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT THROUGHOUT THE AREA. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. IF THE THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY. LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL HAMLIN 38.28N 82.10W
05/25/2004 0.75 INCH LINCOLN WV PUBLIC
&&
PGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL WEST HAMLIN 38.28N 82.20W
05/25/2004 1.00 INCH LINCOLN WV PUBLIC
&&
PGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL CHARLESTON 38.35N 81.63W
05/25/2004 0.50 INCH KANAWHA WV PUBLIC
&&
PGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT TUE MAY 25 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-014-017-252048- ATHENS OH-BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY- JACKSON WV-JACKSON OH-LAWRENCE OH-LAWRENCE KY-MASON WV-MEIGS OH- MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-VINTON OH-WASHINGTON OH- WAYNE WV-WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...ELIZABETH... GALLIPOLIS...GRAYSON...GREENUP...HUNTINGTON...IRONTON...JACKSON... LOUISA...MARIETTA...MCARTHUR...NEW LEXINGTON...PARKERSBURG... POINT PLEASANT...POMEROY...RIPLEY...WAYNE AND WINFIELD 355 PM EDT TUE MAY 25 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THE NATIONAL WEATHER SERVICE HAS CLEARED SEVERE THUNDERSTORM WATCH NUMBER 285 IN OHIO...WEST VIRGINIA AND KENTUCKY FOR THE COUNTIES INCLUDING AND TO THE WEST OF WAYNE...CABELL...PUTNAM...JACKSON...WIRT WOOD AND PLEASANTS. THE LINE OF STRONG THUNDERSTORMS HAS MOVED TO THE EAST OF THE AREA.
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL DANVILLE
05/25/2004 0.75 INCH BOYLE WV PUBLIC
0423 PM HAIL MULLENS 37.58N 81.39W
05/25/2004 0.50 INCH WYOMING WV PUBLIC
&&
JFDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL MULLENS 37.58N 81.39W
05/25/2004 1.00 INCH WYOMING WV LAW ENFORCEMENT
0435 PM HAIL 1 E ANSTED 38.14N 81.08W
05/25/2004 0.75 INCH FAYETTE WV PUBLIC
&&
JFDThe Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees fell along Route 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399122, 5399124, 5399123.